When you think of someone using steroids, you likely picture a hulking titan of muscle. But steroid use isn’t just limited to bodybuilding: athletes in many different sports are known to take performance-enhancing drugs in order to gain an advantage. It’s not easy to know if someone is natural or on steroids without seeing their bloodwork, but there are some giveaway signs. If you suspect someone is on how to tell if someone is natural or on steroids, check out their 3D shoulders or other excessive vascularity and their ability to lose body fat while simultaneously adding mass.
One of the biggest giveaways is the rate at which a person gains muscle. While natural weightlifters can gain a good amount of muscle over the course of a few months, steroid users tend to make massive gains much faster than natural bodybuilders. This is due to the steroids stimulating the growth of muscle cells and doubling their size.
Another sign is the presence of veins on a person’s skin, especially on their arms and chest. The veins appear as they do because steroids stimulate the production of testosterone and androgen receptors. They also stimulate the adipose tissue, which produces the oils that create the look of veins on the skin. The deltoids and traps are often the areas that have the largest difference between users and non-users of anabolic steroids. These muscles are a good indicator of steroid use because they have higher concentrations of androgen receptors than other muscle groups.
Lastly, the presence of a deep voice is often a sign that a person is taking steroids. The steroids can increase the production of the hormone epinephrine, which causes the vocal cords to tighten and produce a deeper voice.
Other less-obvious but still important signs include a person’s acne and the appearance of breast tissue on men, known as gynecomastia. A gynecomastia can be caused by a number of things, including natural hormonal changes in the body, but it can also be the result of long-term steroid use. In some cases, a gynecomastia is so severe that the affected person may need to undergo surgery to remove it.
Steroid abuse is a serious issue and can have major health consequences, such as liver disease and heart attacks. It’s important to let your healthcare team know if you or anyone you know is using steroids, as they can provide prompt treatment and advice. You should also let them know if you’ve ever had depression or bipolar disorder, as steroid use can lead to mood swings that can be dangerous. You may also want to consider a peer support group for those who have experienced steroid abuse, as they can offer you and your loved ones support through the process of drug withdrawal.